CSN Login
Members Online: 16

Embarrassing Question

kat02
Posts: 76
Joined: Nov 2001

Hi everyone:

I am so sorry that it has been so long since I last communicated with the group. I have been going to medical appoinments at least 4 days a week and the drive is 11/2 - 2 hours each way. So I just haven't had the time to be a good correspondent. In fact I don't think that my mind is working very well, because it wasn't until today that I thought to ask the following question.

I am having a horrible time with incontinence (sp?). Whenever, I have a hot flash I have an urge to urinate. The greater the flash/sweat the worse the problem is. It has gotten to the point that even when I am in the house I can't always make it to the restroom. The worst part is that the hot flashes are now about 45 minutes apart. I have spoken with the nurses and my doctors and none of their other patients have ever complained about this. It happened last time that I was on this particular round of drugs, but not until I was halfway through the treatment. However, one nurse did say that perhaps since there were already levels of the drugs in my system prior to the treatment beginning that might have caused the problem to occur more quickly this time. So last week the doctor gave me samples of Urelle to try. Urelle is usually given for UTI. HOwever, it contains hyoscyamine which is suppose to help with bladder contractions. Unfortunately, the Urelle didn't help. So yesterday, I called the office back to let them know that it hadn't helped.

Unfortunately, I missed the doctor's call yesterday. Today when I called back her nurse told me that she wanted to give me estrogen to help alliviate the severity of the flashes. I almost had cardiac arrest. I told her that I couldn't believe that it was being suggested in my situation. She said that it was the smallest dosage .3 and shouldn't hurt if we just tried it for a month. I made her call the doctor at home to confirm and she really wanted me to try the estrogen. When the nurse called back she was a little perturbed and said "well maybe you won't have to have another treatment". I hung up and told my husband that there is NO WAY THAT I am going to take the estrogen. I also told him that I am not going to back out of the protocal due to incontinence. I can deal with the incontinence. I really wish that I had never mentioned the situation to anyone. I was just trying to find out if the incontinence was a common side effect.

Just wondering if anyone else out there has experienced a similar problem during treatment or during menopause.

Also please keep my husband and me in your thoughts as I will be having more extensive colon/digestive system surgery the end of next week. I am actually more nervous about this surgery than the bilateral or any of the breast and pelvic surgeries that I have had. I guess the real problem is that in addition to the colon they surgeons are going to be working on my esophogus and stomach. I just keep thinking about my vital organs (heart and lungs). Not to mention that I am not looking forward to the two week liquid diet to be followed by a six week soft diet. It is just the unknown that once again has me a bit nervous. It is going to be a bit rough next week - my husband's birthday is September 11 and we don't really know what to do on that day and then at the end of the week I have the surgery. However, I know that God will help my husband and me to get through the next adventure in life.

Sorry that this turned out to be such a long email. Thank you all for your continued thoughts and prayers. I can't believe that the one year anniversary of my bilateral is just a few months away. Finding you all at that time has really made a difference in my life this year.

Love, prayers and hugs,

Kat

confused
Posts: 53
Joined: Jan 2001

Hi Kat,
My mom takes medication for incontinence too, I believe it's called detrol.She can take it daily, but since she doesn't have prescription coverage, she usually only takes it when she has to leave the house for an extended time(like during dr.'s visits,etc,,she will take it like an hour or two before she leaves.) I don't know if her problem is from treatment or from just getting a little older, but she swears by the medicine. I have a niece on my husbands side (she's 11) she was on ditropan . The urge to pee would come over her so suddenly that she would literaly have to squat where ever she was with her eyes watering waiting for the sensation to ease so she could go to the bathroom.Poor thing! She was on the medicine for a few months and it seems to have improved her condition.
As for your husbands birthday---I know sept.11 is a national day of rememberance, but I wouldn't let it stop you two from celebrating your husbands birthday! It was his birthday first! Why let the terrorists steal that too?
Is that insensitive of me? I hope not!
Anyhow, I hope this helped---take care,
Diane

shirlann
Posts: 235
Joined: Oct 2001

Oh my dear Kat, for goodness sake! You have had a time of it. I agree completely, stay away from that damn estrogen. I always remember that 99% of the world's women never even heard of it and if they did, couldn't afford it so we can jolly well get through this without it. I had 11 years of hot flashes and refused to take estrogen to the utter disgust of all my docs. I am glad today. I got BC but I am sure it was later than it would have been. About the incontinence, damn nusisance. I would not be surprised if that cleared up when you get through this phase of treatment. I can't believe you are facing more surgery. Shoot, too much. Know you are in my heart and in my prayers as you walk this hard road. We all are with you, that whisper in the waiting room, that shuffle in the hall, that is all of us women, sisters to you, our spirits beside you, loving you most thoroughly. Gentle hugs, Shirlann

jeancmici
Posts: 682
Joined: Feb 2001

Hi Kat,

You don't need to make any kinds of apologies - wow! quite a bit on your plate. I'm wondering if the colon surgeries may have weakened the pelvic area.

I stopped that good old estrogen recommended by my doctors (sigh!) the day the mammogram showed cancer. 'Stop it right away' said the same doctor who agreed - 'yes, estrogen was good.'

I wish now that I had always taken the .3 instead of the .625. After I got cancer I read that there is now a .150 which may not be a problem. But I assume you are estrogen positive.

I digressed - after about 6 months WITHOUT estrogen, I can no longer sneeze or cough if I have to go to the bathroom - and have to watch not to wait too long.

I'll be thinking and praying for you with your upcoming surgery - and hope eventually you'll feel good again.

HUGS, Jean

martyzl's picture
martyzl
Posts: 196
Joined: Jun 2002

Hello Kat! *tight hugs* May this next week bring you only good things! Believe.

As to the incontinence... geesh, I am glad you brought this up! I have noticed that I have to go, as SOON AS I have to go! Just since my first "hit", nearly 3wks ago. I am on Epirubicin,(successor to Adriamycin), 5FU, Cytoxan... are you taking any of these or is this a common thing with chemo in general.. I wonder...

I wish you all the best, a speedy recovery and quick healing. We will all be with you. Fear of the unknown is a horrid beastie... close your door on it. Know that all will be well. Believe.

Be well, keep us up to date, we are pulling/praying/waiting with you!
Love,
Marty

iris48's picture
iris48
Posts: 92
Joined: May 2002

Dear Kat,
I too have had a bi-lateral mastectomy and agree estrogen is not the answer. I am taking a tablet daily of Bellaspas for the hot flashes and it is working well. ( I had 15 to 18 a day and literally made puddles plus night sweats. My pharmacist said it is made up of Belladona 0.2 mg, Phenibartiol 40.0, and Ergotamine 0.6mg. It is a prescription drug.
Stress levels play havoc with the body. Stress incontinence could be part of the problem. Just know if you do not void completely that in itself can create problems. Make sure you are allowing the pelvic floor muscles to work and not stomach muscles. And for goodness sake take your time when you go. Sometimes after you think you are finished you still have 25 - 50cc still there and if you give yourself a chance, you can release that. It might help. Been there.
Hugs,
Iris

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network